Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 45, NWS Lake Charles, LA

September 14, 2008Iberia Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Sep 14, 2008, 3:58 PM CDT for Iberia Parish, St. Mary Parish, Louisiana. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2008, 3:58 PM CDT (20:58 UTC)
Expired
Sep 14, 2008, 5:30 PM CDT
In force
92 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, St. Mary Parish, LA

The radar

The Lake Charles radar (KLCH), 148 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2965 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2965 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 142058
FFWLCH
LAC045-101-142230-
/O.NEW.KLCH.FF.W.0045.080914T2058Z-080914T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
358 PM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...PATTERSON...MORGAN CITY...FRANKLIN...
  BURNS POINT...BERWICK...BAYOU VISTA...

* UNTIL 530 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF 
  SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES     
  NORTH OF CHARENTON TO 6 MILES WEST OF BALDWIN TO 21 MILES WEST OF  
  BURNS POINT...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF  
  JEANERETTE TO JEANERETTE TO 13 MILES SOUTHWEST OF CYPREMORT        
  POINT...MOVING EAST AT 20 MPH. THIS WILL BRING THE POTENTIAL FOR   
  ADDITIONAL FLOODING PARTICULARLY OVER AREAS REMAINING IN STORM     
  SURGE WATERS FROM HURRICANE IKE. WHILE RAINFALL AMOUNTS OF LESS    
  THAN TWO INCHES ARE EXPECTED...THIS WILL BE SUFFICIENT TO BRING A  
  RAPID RISE IN WATERS.


* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CENTERVILLE.



DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 2954 9131 2954 9154 2964 9156 2964 9165
      2974 9162 2975 9175 2965 9184 2959 9170
      2955 9172 2955 9199 2965 9189 2965 9184
      2985 9169 3005 9164 3001 9133 2998 9129
      2996 9146 2996 9147 2977 9136 2972 9112

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:59 PM CDT, 59 minutes earlier.

Area forecast discussion, Sep 14, 2:59 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
259 PM CDT SUN SEP 14 2008

.SHORT TERM...
COLD FRONT CURRENTLY MOVING ACROSS NORTH LOUISIANA AND EXTENDED FROM
NORTHWEST MISSISSIPPI TO UPPER SOUTHEAST TEXAS COASTAL AREA.
LEADING EDGE OF SHOWERS AND THUNDERSTORMS PUSHED EAST OF THE
ATCHAFALAYA BASIN AND BACK END OF RAIN AREA SLOWLY ERODING NEAR
SABINE RIVER AS MOISTURE AXIS IS BECOMING ELONGATED FROM RAPIDLY
EXITING REMNANTS OF IKE INTO THE GREAT LAKES STATES AND DEVELOPING
LOW PRESSURE AREA ALONG LOWER TEXAS COAST. THE GFS MODEL WAS
AGGRESSIVE IN SPREADING COPIOUS RAINFALL NORTHWARD INTO THE
FORECAST AREA BUT THIS DOES NOT SEEM PLAUSIBLE BASED ON LATEST
SATELLITE TRENDS. OPTED TO GO WITH DRIER NAM SOLUTION THAT
ACKNOWLEDGED THE ELONGATION AND DEFORMATION OF MOISTURE AXIS THIS
AFTERNOON. MAY NEED TO MAINTAIN CLOUDINESS LONGER UNTIL THE UPPER
TROUGH AXIS SWINGS THROUGH LATE MONDAY. THEREAFTER...HIGH PRESSURE
SHOULD BUILD INTO THE REGION AND ONSET A MUCH NEEDED DRYING TREND.

&&

.LONG TERM...
AUTUMN-LIKE CONDITIONS EXPECTED AS SURFACE HIGH PRESSURE REMAINS
IN PLACE WITH SLIGHTLY BELOW NORMAL TEMPERATURES THROUGH THE WEEK
AND BELOW NORMAL RAIN CHANCES BEYOND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  70  82  64  83  63 /  50  20  20  20  10
KBPT  69  84  64  83  62 /  50  20  20  20  10
KAEX  67  82  59  82  58 /  40  10  20  20  10
KLFT  70  83  62  82  62 /  50  20  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

24/LIX
Hazardous weather outlook, Sep 14, 5:27 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
527 AM CDT SUN SEP 14 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151030-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
527 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AS THE REMNANTS OF IKE MOVE OFF TO THE NORTHEAST...THE RISK FOR A
FEW BRIEF TORNADOES WILL CONTINUE THROUGH MID MORNING. A COASTAL
FLOOD WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE
WESTERN LOUISIANA COAST. HEAVY DOWNPOURS WILL CONTINUE IN THE
LINGERING OUTER RAIN BANDS OF IKE. IN ADDITION...A COLD FRONT WILL
MOVE INTO THE REGION BY LATE AFTERNOON...LEADING TO MORE
WIDESPREAD MODERATE TO HEAVY RAINFALL. ADDITIONAL FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS WILL LIKELY OCCUR. AVOID HIGH
WATERS. TURN AROUND DONT DROWN.

SUSTAINED WINDS NEAR 15 MPH WITH HIGHER GUSTS CAN BE EXPECTED FOR
COASTAL AREAS THROUGH THE MORNING. EXPECT GUSTS TO DIMINISH
THROUGH THE AFTERNOON. SEAS WILL CONTINUE TO SUBSIDE THROUGH THE
DAY ALSO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH THE MORNING.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:13 PM CDTTornado WarningLCHVernon32 min
Sep 13, 7:46 PM CDTTornado WarningLCHVernon29 min
Sep 13, 8:47 PM CDTRiver Flood WarningLCHRapides7 days
Sep 13, 9:21 PM CDTCoastal Flood WarningLCH7 days
Sep 13, 10:52 PM CDTTornado WarningLCHRapides, Vernon23 min
Sep 14, 1:20 AM CDTSevere Thunderstorm WarningLCHCalcasieu59 days
Sep 14, 3:18 AM CDTTornado WarningLCHAllen, Beauregard, Vernon42 min
Sep 14, 3:22 AM CDTFlash Flood WarningLCHAllen, Beauregard, Rapides, Vernon5 hr
Sep 14, 3:45 AM CDTTornado WarningLCHAllen, Evangeline, Rapides, Vernon60 min
Sep 14, 3:57 AM CDTTornado WarningLCHAllen, Beauregard, Vernon63 min
Sep 14, 5:28 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu, Vernon3 hr
Sep 14, 6:12 AM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more10 hr
Sep 14, 8:03 AM CDTFlash Flood WarningLCHCalcasieu4 hr
Sep 14, 8:26 AM CDTFlash Flood WarningLCHBeauregard3 hr
Sep 14, 8:36 AM CDTFlash Flood WarningLCHAllen, Beauregard, Evangeline, Rapides, Vernon3 hr
Sep 14, 9:18 AM CDTFlash Flood WarningLCHCameron3 hr
Sep 14, 9:21 AM CDTRiver Flood WarningLCHAllen48 hr
Sep 14, 9:21 AM CDTRiver Flood WarningLCHAllen5 days
Sep 14, 9:29 AM CDTSpecial Marine WarningLCH71 days
Sep 14, 10:21 AM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry3 hr
Sep 14, 10:56 AM CDTFlash Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry5 hr
Sep 14, 12:18 PM CDTFlash Flood WarningLCHCameron117 min
Sep 14, 12:41 PM CDTFlash Flood WarningLCHAcadia, Lafayette, Saint Landry, Saint Martin, Vermilion3 hr
Sep 14, 2:31 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary89 min
Sep 14, 2:33 PM CDTAreal Flood WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more12 hr
Sep 14, 3:43 PM CDTTornado WarningLCHSt. Mary27 min
Sep 14, 5:58 PM CDTFlash Flood WarningLCHSaint Martin, St. Mary92 min

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.